ISSN 1941-5923

Logo



Get your full text copy in PDF

L-asparaginase fatal toxic encephalopathy during consolidation treatment in an adult with acute lymphoblastic leukemia

Frantzeska Frantzeskaki, Michalis Rizos, Matilda Papathanassiou, Nikitas Nikitas, Maria Lerikou, Apostolos Armaganidis, George Dimopoulos

(CHAIDARI, Greece)

Am J Case Rep 2013; 14:311-314

DOI: 10.12659/AJCR.889268


Background: Novel therapies have improved survival in malignancies of lymphoid origin. This improvement, however, has been at the cost of chemotherapy-related toxicities. L-asparaginase is frequently included in combination chemotherapies for acute lymphoblastic leukemia. Its use is frequently limited by significant adverse effects, such as coagulation abnormalities and cerebrovascular complications. L-asparaginase-associated encephalopathy is most often observed during the induction phase of chemotherapy and usually carries a favorable prognosis.
Case Report: We describe the profile of an adult with acute lymphoblastic leukemia treated with L-asparaginase, who developed toxic leukoencephalopathy during the second phase of consolidation treatment. He presented with decreased level of consciousness, which progressed to deep coma and finally brain death. MRI disclosed extensive lesions, consistent with toxic encephalopathy.
Conclusions: Even mild neurological symptoms should raise suspicion of these possibly fatal chemotherapy related toxicities.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree